Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 66, NWS Northern Indiana

May 28, 2017Allen County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 28, 2017, 8:36 PM EDT for Allen County, Indiana. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2017, 8:36 PM EDT (00:36 UTC)
Expired
May 28, 2017, 9:15 PM EDT
In force
39 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Allen County, IN

The radar

The Northern Indiana radar (KIWX), 58 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 8:37 PM EDTHAIL 0.881 Sw Fort Wayne, IN
May 28, 8:54 PM EDTHAIL 1Fort Wayne, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

514 
WUUS53 KIWX 290036
SVRIWX
INC003-290115-
/O.NEW.KIWX.SV.W.0066.170529T0036Z-170529T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
836 PM EDT SUN MAY 28 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Allen County in northeastern Indiana...

* Until 915 PM EDT

* At 836 PM EDT, a severe thunderstorm was located near Fort Wayne,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Fort Wayne, New Haven, Huntertown, Woodburn, Grabill,
  Leo-cedarville, Cuba, Arcola, Harlan, Rolling Hills, Edgerton In
  Allen County and Wallen.

This includes the following highways...
 INTERSTATE 469 between MILE MARKERs 16 and 30.
 INTERSTATE 69 IN INDIANA between MILE MARKERs 300 and 321.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4097 8526 4115 8532 4126 8511 4127 8480
      4107 8480
TIME...MOT...LOC 0036Z 247DEG 22KT 4109 8521 

HAIL...1.00IN
WIND...60MPH
 
$$

PBM
2 follow-up statements
360 
WWUS53 KIWX 290102
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
902 PM EDT SUN MAY 28 2017

INC003-290115-
/O.CON.KIWX.SV.W.0066.000000T0000Z-170529T0115Z/
Allen IN-
902 PM EDT SUN MAY 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR NORTHEASTERN ALLEN COUNTY...

At 901 PM EDT, a severe thunderstorm was located over Grabill, or 7
miles northeast of New Haven, moving east at 35 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Fort Wayne, New Haven, Woodburn, Grabill, Leo-cedarville, Cuba,
Harlan and Edgerton In Allen County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4102 8504 4117 8503 4126 8502 4127 8480
      4107 8480
TIME...MOT...LOC 0101Z 258DEG 29KT 4117 8496 

HAIL...1.00IN
WIND...<50MPH
 
$$

PBM
130 
WWUS53 KIWX 290116
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
916 PM EDT SUN MAY 28 2017

INC003-290126-
/O.EXP.KIWX.SV.W.0066.000000T0000Z-170529T0115Z/
Allen IN-
916 PM EDT SUN MAY 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ALLEN COUNTY HAS
EXPIRED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning has been 
allowed to expire.

LAT...LON 4102 8504 4117 8503 4126 8502 4127 8480
      4107 8480
TIME...MOT...LOC 0116Z 247DEG 22KT 4119 8490 

$$

PBM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:50 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 28, 6:50 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
650 PM EDT Sun May 28 2017

.SYNOPSIS...
Issued at 647 PM EDT Sun May 28 2017

Showers and thunderstorms will taper through the evening. A cold
front will then move through overnight and bring cooler and less
humid air into the region for Memorial Day Monday and into
midweek. However, a shower or isolated thunderstorm can't be
ruled out later in the day Memorial Day afternoon as a result of
a weak disturbance moving through. Low temperatures drop back
into the middle to upper 50s overnight, then rebound into the
lower to middle 70s on Memorial Day. Highs will trend cooler into
the middle to upper 60s by Wednesday then moderate back into the
70s by next weekend.

&&

.SHORT TERM...(This Evening through Monday)
Issued at 647 PM EDT Sun May 28 2017

Primary focus on afternoon/evening convection amid corridor of
1500-2000 j/kg axis in advance of approaching cold front. Better
deep layer shear lags west of instability axis and large factor in
maintaining storms to near/sub severe limits versus higher end
risk. West to east storm motion along prior latent
outflows/differential heating axis. Strong 0-2km moisture flux
convergence with most convection presenting warm rain processes
and numerous cell mergers adding to flooding concerns, especially
in areas where antecedent conditions are deeply saturated.

&&

.LONG TERM...(Monday Night through Sunday)
Issued at 647 PM EDT Sun May 28 2017

Much quieter, cooler than normal through the rest of the week.
One final/slight shortwave disturbance rotating through Upper
Great Lakes vortex before it fills/lifts out northeast to present
a low/quite limited convection potential Tuesday afternoon.
Otherwise, blocking pattern appears to hold into next weekend with
mean central CONUS ridge dominating for at or below normal
temps and fortunately below normal rainfall amounts.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 647 PM EDT Sun May 28 2017

Primarily VFR through the forecast period. Focus on timing out
convection in vicinity of KFWA. Otherwise, primary significance
appears to be greater diurnal mixing depth in post frontal
regime/shallow instability midday/afternoon hours Monday with
uptick in wswly flow/gusts. Minor/very low chance shra Monday
afternoon appears to be too low for inclusion at this time.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 28, 4:19 AM EDT, 16 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
419 AM EDT Sun May 28 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-290830-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
419 AM EDT Sun May 28 2017 /319 AM CDT Sun May 28 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Thunderstorms are likely today, mainly in the afternoon. Scattered
severe storms with damaging winds and large hail are possible this
afternoon. The storms may also contain locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance of thunderstorms Monday afternoon and
Friday. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-290830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
419 AM EDT Sun May 28 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are likely today, mainly in the early afternoon.
Storms may contain gale force wind gusts and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance of thunderstorms Monday afternoon and Friday.
Severe storms are not expected.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, May 28, 7:12 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
712 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             3 N LINCOLNVILLE        40.80N 85.67W
05/28/2017  M1.00 INCH       WABASH             IN   TRAINED SPOTTER

&&

CR
Local storm report, May 28, 7:33 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
733 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             2 WNW MAJENICA          40.78N 85.49W
05/28/2017  M0.75 INCH       HUNTINGTON         IN   TRAINED SPOTTER

&&

CR
Local storm report, May 28, 7:58 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
758 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HEAVY RAIN       3 E ROANN               40.92N 85.87W
05/28/2017  M3.00 INCH       WABASH             IN   FIRE DEPT/RESCUE

&&

CR
Special weather statement, May 28, 8:05 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Northern Indiana
805 PM EDT SUN MAY 28 2017

INZ026-027-034-290030-
Jay-Adams-Wells-
805 PM EDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WELLS...ADAMS AND
NORTHEASTERN JAY COUNTIES...

At 805 PM EDT, a strong thunderstorm was located near Berne, moving
east at 40 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bluffton, Berne, Geneva, Monroe, Nottingham, Bryant, Vera Cruz,
Trinity, Craigville, Ceylon, Reiffsburg, Petroleum, Linn Grove,
Domestic, New Corydon and Pleasant Mills.

The National Weather Service and local Emergency Management will
continue to closely monitor the situation. If you observe a funnel
cloud, stay calm and seek shelter in a sturdy building until the
funnel cloud has passed or dissipated. Please report any funnel cloud
sightings to the Northern Indiana  National Weather Service via Law
Enforcement or Social Media.

LAT...LON 4057 8519 4078 8514 4080 8480 4050 8480
TIME...MOT...LOC 0005Z 282DEG 36KT 4068 8504

PBM
Local storm report, May 28, 8:31 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
831 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             1 N FORT WAYNE          41.08N 85.14W
05/28/2017  M0.25 INCH       ALLEN              IN   PUBLIC

            PEA SIZED HAIL COVERING THE ROAD.

&&

CR
Special weather statement, May 28, 8:31 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
831 PM EDT SUN MAY 28 2017

INZ018-290115-
Allen-
831 PM EDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT ALLEN COUNTY...

At 831 PM EDT, a strong thunderstorm was located near Fort Wayne,
moving east at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Fort Wayne, New Haven, Woodburn, Monroeville, Grabill, Aboite,
Leo-cedarville, Nine Mile, Harlan, Edgerton In Allen County, Hessen
Cassel, Wallen, Zulu, Maples, Cuba, Arcola, Tillman, Rolling Hills,
Townley and Lake Everett.

This includes the following highways...
 INTERSTATE 469 between MILE MARKERs 9 and 30.
 INTERSTATE 69 IN INDIANA between MILE MARKERs 297 and 317.

LAT...LON 4096 8533 4118 8533 4118 8531 4119 8531
      4124 8481 4097 8480
TIME...MOT...LOC 0031Z 263DEG 26KT 4106 8525

PBM

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:05 PM EDTSpecial Weather StatementIWXAdams25 min
May 28, 8:31 PM EDTSpecial Weather StatementIWXAllen44 min
May 28, 8:40 PM EDTRiver Flood WarningIWXAllen, Huntington, Wabash39 hr
May 29, 12:08 AM EDTRiver Flood WarningIWXCass, Miami, Wabash42 hr
May 29, 7:27 PM EDTSpecial Weather StatementIWXElkhart33 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.